High Wind, Sherman
- When
- February 28, 10:00 AM MST to 4:00 PM MST
- Where
- Sherman forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
A strong low pressure system moved across the area, generating southwest winds with gusts of 50 to 60 mph. In addition blowing dirt reduced visibility below one mile at times.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A strong low pressure system moved across the area, generating southwest winds with gusts of 50 to 60 mph. In addition blowing dirt reduced visibility below one mile at times.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 28, 7:39 AM MST, 2 hours 21 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
739 AM MST TUE FEB 28 2012
.UPDATE...
ISSUED AT 735 AM MST TUE FEB 28 2012
AREA OBSERVATIONS SHOWING WIDESPREAD STRATUS OVER THE ENTIRE AREA
WITH AREAS OF FOG AT MOST LOCATIONS AS WELL. EXPECT THE FOG AND
STRATUS/CLOUD COVER TO CONTINUE TO BE GREATER THAN CURRENTLY
DEPICTED DUE TO CONTINUED LOW LEVEL MOISTURE INFLOW. WINDS LOOK
FINE AT THIS TIME WITH ADVISORY CRITERIA ALREADY BEING REACHED IN
SOME LOCATIONS. WILL NEED TO ADDRESS THE FORECAST AGAIN SHORTLY
ESPECIALLY IF THE WIND SHIFT TO SOUTHWEST AND DRIER AIR DOES NOT
GET IN HERE AS FAST AS CURRENTLY EXPECTED.
&&
.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 228 AM MST TUE FEB 28 2012
THE MAIN WEATHER TODAY WILL BE WIND...NOT PRECIPITATION. MODELS
INDICATE A HIGH END WIND ADVISORY ACROSS ALL ZONES EXCEPT THE
NORTHWEST WHERE WIND WILL STILL REACH ADVISORY FOR A BRIEF TIME.
THEREFORE HAVE EXPANDED THE CURRENT WIND ADVISORY TO INCLUDE ALL OF
THE FA. DUE TO THE LACK OF PRECIPITATION AND STRONG WIND, RH VALUES
WILL DROP TO CRITICAL FIRE WEATHER LEVELS OVER THE SOUTH FA THIS
AFTERNOON. PLAN ON ISSUING A RED FLAG WARNING TO COVER THAT AREA AS
WELL (SEE DETAILS BELOW). FORECAST SOUNDINGS ACROSS THE FA INDICATE
PRECIPITATION SHOULD BE ALL LIQUID. AROUND 200 J/KG CAPE WILL BE
AVAILABLE FOR SOME POSSIBLE THUNDERSTORMS. THE SYSTEM WILL MOVE
THROUGH THE FA QUICKLY. SOME LIGHT SHOWERS/ISOLATED THUNDERSTORMS
MAY LINGER IN THE EAST LATE THIS AFTERNOON. SUBSIDENCE WILL MOVE
INTO THE FA THIS EVENING AND CONTINUE THROUGH WEDNESDAY AS A RIDGE
BUILDS INTO THE PLAINS. CONSEQUENTLY POPS WILL BE NIL FOR
TONIGHT/WEDNESDAY.
.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 228 AM MST TUE FEB 28 2012
DRY CONDITIONS CONTINUE WITH A RIDGE OVER THE PLAINS ON WEDNESDAY
NIGHT. THE RIDGE SHIFT EAST THURSDAY AHEAD OF THE NEXT TROUGH. POPS
WILL REMAIN NIL UNTIL THURSDAY NIGHT WHEN DYNAMICS FROM THE TROUGH
AND ASSOCIATED COLD FRONT MOVE INTO THE FA. PLAN TO CONTINUE CHANCE
POPS WHICH WILL BE TIED TO THE FRONT.POPS WILL DECREASE TO SLIGHT
CHANCE BEHIND THE FRONT. SOUNDINGS INDICATE A CHANGE FROM RAIN TO
SNOW BEHIND THE FRONT WHICH ENTERS THE FA AROUND 06Z FRIDAY. DUE TO
SPEED OF FRONT SNOWFALL SHOULD ONLY AMOUNT TO A FEW TENTHS OF AN INCH.
DAYS 4-7...THE UPPER TROUGH AND SURFACE LOW WILL BE EXITING THE
CENTRAL HIGH PLAINS REGION ON FRIDAY WITH LIGHT PRECIPITATION
DIMINISHING DURING THE DAY. THE HIGH AMPLITUDE RIDGE OVER THE
EASTERN PACIFIC AND WESTERN UNITED STATES BEGINS MOVING OVER THE
REMAINDER OF THE WESTERN U.S. OVER THE WEEKEND. NORTHWEST FLOW
OVER THE FORECAST AREA WILL TRANSITION TO WESTERLY FLOW ALOFT WITH
A LEE TROUGH DEVELOPING IN RESPONSE BY EARLY NEXT WEEK AS THE
RIDGE AXIS MOVES OVER THE ROCKIES SUNDAY NIGHT AND THE PLAINS
REGION ACROSS THE THE CENTRAL U.S. BY LATE MONDAY. EXCEPT FOR
FRIDAY...THIS PERIOD WILL REMAIN DRY WITH TEMPERATURES WARMING
THROUGH THE BEGINNING OF NEXT WEEK. TEMPERATURES WILL BE ABOVE
NORMAL FROM SUNDAY THROUGH TUESDAY WITH HIGHS IN THE 60S ON MONDAY
AND TUESDAY AND LOWS IN THE MIDDLE TO UPPER 30S.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 351 AM MST TUE FEB 28 2012
IFR CONDITIONS EXPECTED THIS MORNING AT KGLD AND KMCK AS UPPER
SYSTEM IMPACTS THE AREA. PRECIPITATION WILL BE BRIEF WHILE STRONG
WIND WILL PERSIST UNTIL EVENING. VFR CONDITIONS WILL RETURN BY MID
AFTERNOON AT BOTH SITES WITH CLEARING AND DECREASING WIND OVERNINGHT.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
CO...WIND ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR COZ090>092.
RED FLAG WARNING FROM 11 AM THIS MORNING TO 5 PM MST THIS
AFTERNOON FOR COZ254.
KS...WIND ADVISORY UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON FOR
KSZ001>004-013>016-027>029-041-042.
RED FLAG WARNING FROM 11 AM MST /NOON CST/ THIS MORNING TO 5 PM
MST /6 PM CST/ THIS AFTERNOON FOR KSZ027-028-041-042.
NE...WIND ADVISORY UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON FOR
NEZ079>081.
&&
UPDATE...BULLER
SHORT TERM...FS
LONG TERM....FS/LOCKHART
AVIATION...FSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 455 AM MST TUE FEB 28 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291530- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 455 AM MST TUE FEB 28 2012 /555 AM CST TUE FEB 28 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL PRODUCE SOME CLOUD TO GROUND LIGHTNING TODAY ACROSS AN AREA GENERALLY EAST OF A LINE FROM FLAGLER COLORADO TO LEOTI KANSAS. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. STRONG SOUTHWEST WIND WITH GUSTS IN EXCESS OF 50 MPH MAY CAUSE AREAS OF BLOWING DUST TODAY. REDUCED VISIBILITIES ARE POSSIBLE CAUSING HAZARDOUS DRIVING CONDITIONS. A RED FLAG WARNING IS IN EFFECT FOR SOUTHERN PORTIONS OF THE TRI- STATE AREA THIS AFTERNOON WHERE RELATIVE HUMIDITY WILL FALL TO 20 PERCENT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SOME LIGHT SNOW IS POSSIBLE ACROSS THE AREA LATE THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
950 AM MST TUE FEB 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 AM NON-TSTM WND GST 6 ESE GOVE 38.92N 100.40W
02/28/2012 M50 MPH GOVE KS MESONET
&&
007PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
955 AM MST TUE FEB 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 AM NON-TSTM WND GST SEIBERT 39.30N 102.87W
02/28/2012 M51 MPH KIT CARSON CO MESONET
&&
MLAMMERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
956 AM MST TUE FEB 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM NON-TSTM WND GST FLAGLER 39.29N 103.07W
02/28/2012 M50 MPH KIT CARSON CO MESONET
&&
MLAMMERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
959 AM MST TUE FEB 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 AM NON-TSTM WND GST BURLINGTON 39.31N 102.27W
02/28/2012 M54 MPH KIT CARSON CO ASOS
&&
MLAMMERSThe national radar mosaic for the moment the first event began.
3 high wind. Local standard time, as filed.
A peak wind gust of 61 mph occurred at a mesonet station 10 miles SSE of Sharon Springs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364063, 364064, 364062.